Format

Send to

Choose Destination
See comment in PubMed Commons below
J Med Toxicol. 2015 Mar;11(1):115-20. doi: 10.1007/s13181-014-0415-2.

Altered mental status and end organ damage associated with the use of gacyclidine: a case series.

Author information

1
Department of Emergency Medicine, University of California, Davis Medical Center and VA Northern California Health Care System, 4150 V Street, Suite 2100, Sacramento, CA, 95817, USA, James.Chenoweth@ucdmc.ucdavis.edu.

Abstract

INTRODUCTION:

Over the past decade, there has been a sharp increase in the number of newly identified synthetic drugs. These new drugs are often derivatives of previously abused substances but have unpredictable toxicity. One of these drugs is gacyclidine, a derivative of phencyclidine (PCP). Gacyclidine has been studied as a neuroprotective agent in trauma and as a therapy of soman toxicity. There are no previous reports of its use as a drug of abuse.

CASE REPORTS:

During a two-month period in the summer of 2013, a series of patients with severe agitation and end-organ injury were identified in an urban academic Emergency Department (ED). A urine drug of abuse screen was performed on all patients, and serum samples were sent for comprehensive toxicology analysis. A total of five patients were identified as having agitation, rhabdomyolysis, and elevated troponin (Table 1). Three of the five patients reported use of methamphetamine, and all five patients had urine drug screens positive for amphetamine. Comprehensive serum analysis identified methamphetamine in three cases, cocaine metabolites in one case, and a potential untargeted match for gacyclidine in all five cases. No other drugs of abuse were identified.

DISCUSSION:

This is the first series of cases describing possible gacyclidine intoxication. The possible source of the gacyclidine is unknown but it may have been an adulterant in methamphetamine as all patients who were questioned reported methamphetamine use. These cases highlight the importance of screening for new drugs of abuse when patients present with atypical or severe symptoms. Gacyclidine has the potential to become a drug of abuse both by itself and in conjunction with other agents and toxicity from gacyclidine can be severe. It is the role of the medical toxicology field to identify new agents such as gacyclidine early and to attempt to educate the community on the dangers of these new drugs of abuse.

PMID:
25048606
PMCID:
PMC4371039
DOI:
10.1007/s13181-014-0415-2
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer Icon for PubMed Central
    Loading ...
    Support Center